Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 5, 2019, 8:30 PM CDT for Harvey County, Reno County, Sedgwick County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2019, 8:30 PM CDT (01:30 UTC)
- Expired
- May 5, 2019, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
Counties Harvey County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WFUS53 KICT 060130
TORICT
KSC079-155-173-060215-
/O.NEW.KICT.TO.W.0006.190506T0130Z-190506T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
830 PM CDT Sun May 5 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Eastern Reno County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
Southwestern Harvey County in south central Kansas...
* Until 915 PM CDT.
* At 820 PM CDT, a confirmed tornado was located near South
Hutchinson, moving southeast at 20 mph. As 828 PM CDT, several
reports have been received of rotation near Haven.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hutchinson, South Hutchinson, Haven, Mount Hope, Andale, Bentley
and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3786 9797 3808 9794 3794 9744 3771 9768
TIME...MOT...LOC 0127Z 291DEG 17KT 3793 9783
TORNADO...OBSERVED
HAIL...1.50IN
$$
VAUGHAN1 follow-up statement
388
WWUS53 KICT 060154
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
854 PM CDT Sun May 5 2019
KSC079-155-173-060215-
/O.CON.KICT.TO.W.0006.000000T0000Z-190506T0215Z/
Reno KS-Sedgwick KS-Harvey KS-
854 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN RENO...NORTHWESTERN SEDGWICK AND SOUTHWESTERN HARVEY
COUNTIES...
At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mount Hope, moving east at 20 mph. This storm has a
history of producing tornadoes and multiple reports of funnel clouds
west of Andale and south of Mount Hope.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Haven, Mount Hope, Andale and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3783 9791 3791 9787 3801 9770 3794 9744
3771 9768
TIME...MOT...LOC 0152Z 291DEG 17KT 3789 9769
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
VAUGHANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 5, 6:42 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 5, 6:42 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 642 PM CDT Sun May 5 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Sun May 5 2019 Main challenge is the effective frontal boundary placement Tuesday through Wednesday, especially with regard to diurnal surface based convection and severe potential. Otherwise, a good signal for episodic heavy rainfall, mainly nocturnal/early morning both Monday and Tuesday nights somewhere across the forecast area. After a chance for strong to severe surface based convection this evening across western portions of central Kansas, some modest elevated moisture transport later tonight may support scattered convection across the Flint Hills and southeast Kansas. Modest instability and cloud bearing shear combo may support a couple strong storms. The cold front will be the focus for organized convection Monday afternoon/evening. A very unstable airmass is progged ahead of the front with MLCape values at or above 3000 J/KG over south central and southeast Kansas by late afternoon/early evening. Despite modest deep layer shear as shortwave upper ridging moves across the area, it should be sufficient in tandem with frontal convergence/lift to promote sustained/organized updrafts and strong to severe storms. A hail risk initially should transition to down-burst/outflow wind potential into the evening. The main weather hazard looks to shift to locally heavy rainfall later in the evening into a portion of Monday night as the low level jet ramps up over the surface front owing to strong elevated moisture transport and higher precipitable water values. Details beyond Monday night become a bit more uncertain as the extent of prior convection and mesoscale influences will likely determine the effective surface boundary position and focus for the better chances for more robust severe convection. In this regard, prefer a lean toward the NAM in maintaining a more southern position to the front through mid-week. This would likely keep the the best chance for organized severe storms along or just south of the Kansas border on Tuesday afternoon/evening. However, there is another decent signal for elevated convection with embedded heavy rainfall later Tuesday evening/night with stronger moisture transport within the modest low level jet. There remains model consensus in lifting out a moderate strength upper trof across the area during Wednesday. The NAM remains further south with the effective surface front due to prior mesoscale convection/complexes, though possibly creeping into portions of southeast Kansas. The GFS would place most of the forecast area in the juicy/unstable warm sector with a greater risk for a severe event. So a conditional, perhaps higher end severe risk is still possible late Wednesday across portions of far southern Kansas. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 313 PM CDT Sun May 5 2019 Still looks a trend to cooler and generally drier weather for the end of the week with Kansas between influences of a split upper flow regime across the CONUS. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun May 5 2019 Storms will be the main issue this evening, with storms at KGBD and KHUT likely, KICT and KSLN probable in a bit and decent chance for storms later tonight at KCNU. Conditions will deteriorate some overnight with MVFR ceilings likely developing behind cold front that will move into central KS tomorrow. Due to uncertainty and questionable probabilities, opted to not mention precipitation in the afternoon, although storms will likely develop sometime in the vicinity of surface front in the afternoon. -Howerton .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 59 72 / 30 50 80 40 Hutchinson 58 75 55 69 / 30 50 80 50 Newton 60 75 57 69 / 40 50 80 40 ElDorado 60 77 58 71 / 40 60 80 50 Winfield-KWLD 60 78 60 74 / 40 40 80 40 Russell 56 69 50 62 / 30 60 70 60 Great Bend 56 71 51 64 / 20 50 80 60 Salina 59 73 54 65 / 30 60 80 60 McPherson 58 74 55 68 / 30 60 80 50 Coffeyville 60 79 62 76 / 40 40 80 50 Chanute 59 78 60 73 / 50 60 80 50 Iola 59 78 59 72 / 50 60 80 50 Parsons-KPPF 60 79 60 75 / 50 50 80 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Sun May 5 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Sun May 5 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be possible this evening generally along and west of the Kansas turnpike. Large hail up to around two inches in diameter and damaging wind gust to 65 mph will be possible. Strong storms with small hail will be possible overnight, mainly east of the Kansas turnpike after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible Monday afternoon and early evening along a southward moving cold front. Large hail will be possible before transitioning to locally damaging wind gusts. Heavy rainfall is also likely Monday evening and into Monday night, mainly across south central and southeast Kansas. Periodic chances for thunderstorms will continue across the entire area Tuesday through Wednesday night. Locally heavy rainfall can be expected with a risk for strong to severe storms. The magnitude and location for the greatest severe risk is a bit uncertain as it will depend on the movement and placement of the surface front wavering across the area. So check back for later updates as confidence on specific details increases in the next couple of days. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across portions of central Kansas, mainly west of highway 14. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 5, 8:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL HUTCHINSON 38.07N 97.91W
05/05/2019 E1.00 INCH Reno KS PUBLIC
LOCATION WAS EXACTLY 1/4 MILE WEST OF HUTCHINSON.
&&
EPSLocal storm report, May 5, 8:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL COLWICH 37.78N 97.54W
05/05/2019 E1.00 INCH SEDGWICK KS EMERGENCY MNGR
&&
KEDLocal storm report, May 5, 8:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FUNNEL CLOUD 1 WNW SOUTH HAVEN 37.05N 97.42W
05/05/2019 SUMNER KS TRAINED SPOTTER
THE SPOTTER WAS AT THE TOLL BOOTH ON I-35.
&&
EPSLocal storm report, May 5, 8:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 3 SSE SOUTH HUTCHINSON 37.99N 97.92W
05/05/2019 RENO KS STORM CHASER
&&
KEDLocal storm report, May 5, 8:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 2 E YODER 37.94N 97.83W
05/05/2019 E1.50 INCH RENO KS TRAINED SPOTTER
&&
EPSLocal storm report, May 5, 8:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FUNNEL CLOUD 2 E YODER 37.94N 97.83W
05/05/2019 RENO KS TRAINED SPOTTER
THE ROTATION WAS PERSISTENT.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 60 min |
| May 5, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 60 min |
| May 5, 7:31 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| May 5, 7:42 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 6 hr |
| May 5, 7:44 PM CDT | Tornado Warning | ICT | Harvey, Reno, Rice | 46 min |
| May 5, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 65 min |
| May 5, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 5, 8:36 PM CDT | Tornado Warning | ICT | Sumner | 39 min |
| May 5, 9:10 PM CDT | Tornado Warning | ICT | Reno, Sedgwick | 50 min |
| May 5, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 60 min |
| May 5, 9:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| May 5, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 47 min |
| May 5, 10:04 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 3 hr |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 25 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
| May 5, 11:30 PM CDT | Special Weather Statement | ICT | Cowley | 60 min |
| May 6, 12:17 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 12:58 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 32 hr |
| May 6, 4:06 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 66 hr |
| May 6, 7:46 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 8:43 AM CDT | River Flood Warning | ICT | Cowley | 8 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Marion | 3 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase | 5 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase, Lyon | 5 days |
| May 6, 3:00 PM CDT | River Flood Warning | ICT | Butler | 3 days |
| May 6, 3:03 PM CDT | River Flood Warning | ICT | Sedgwick | 18 hr |
| May 6, 3:16 PM CDT | River Flood Warning | ICT | Reno, Rice | 8 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Reno, Sedgwick | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sumner | 7 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey, Reno | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 6, 5:18 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| May 6, 5:58 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| May 6, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| May 6, 6:47 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| May 6, 6:51 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| May 6, 6:57 PM CDT | Special Weather Statement | ICT | Barton | 48 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.